Tennessee, 2014Flood in Tennessee, January 11, 2014
January 11, 2014 · NWS MRX · 1 event in 1 county or zone
S. with a band of moderate to locally heavy rain across east Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front tapping Gulf moisture moved across the southeastern U.S. with a band of moderate to locally heavy rain across east Tennessee. Heavy rain falling upon previous snow cover produced localized stream flooding that required evacuation of a known flood-prone apartment in Gatlinburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 11, 11:19 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 11, 11:19 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1119 PM EST SAT JAN 11 2014
.AVIATION...UPDATE...RAIN IS QUICKLY EXITING THE AREA AND FLIGHT
CONDITIONS ARE BEGINNING TO IMPROVE QUICKER THAN PREVIOUSLY
ANTICIPATED. ALL THREE SITES SHOULD REMAIN VFR. CHA AND TYS SHOULD
CONTINUE TO SEE GRADUAL IMPROVEMENT IN CIGS...TRI WILL HOLD ON TO
CLOUDS AND LOWER CIGS LONGER.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 34 54 36 58 / 90 0 0 10 60
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 33 52 33 55 / 100 10 0 10 60
OAK RIDGE, TN 57 33 52 33 55 / 100 10 0 10 60
TRI CITIES AIRPORT, TN 58 32 48 29 55 / 100 20 0 10 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES: NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...WASHINGTON TN.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
RUSSELL...WASHINGTON...WISE.
&&
SRHazardous weather outlook, Jan 11, 5:03 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM EST SAT JAN 11 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
503 AM EST SAT JAN 11 2014 /403 AM CST SAT JAN 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
VERY WINDY CONDITIONS WILL CONTINUE THIS MORNING AHEAD OF AN
APPROACHING COLD FRONT...AFFECTING MAINLY THE MOUNTAINS OF
SOUTHWESTERN VIRGINIA AND FAR EASTERN TENNESSEE. THE ADJACENT
FOOTHILLS IN THESE AREAS WILL ALSO EXPERIENCE WINDY CONDITIONS.
PLEASE SEE THE LATEST WARNING AND ADVISORY PRODUCTS CONCERNING THE
HIGH WINDS EARLY TODAY.
A RUMBLE OR TWO OF THUNDER MAY OCCUR THIS MORNING AS SHOWERS MOVE
IN WITH THE COLD FRONT...AND AN ISOLATED STRONG THUNDERSTORM MIGHT
PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
RETURN OF WINTRY AND COLD CONDITIONS EXPECTED FOR TUESDAY NIGHT
THROUGH WEDNESDAY EVENING. SNOW ACCUMULATIONS ARE POSSIBLE...
ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
TG/TD
In the hours before
Special weather statement, Jan 11, 8:41 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 AM EST SAT JAN 11 2014
TNZ017-018-045>047-VAZ006-008-111400-
JOHNSON TN-NORTHWEST CARTER TN-RUSSELL VA-SOUTHEAST CARTER
TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-
841 AM EST SAT JAN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON...RUSSELL...
JOHNSON...UNICOI AND EXTREME EASTERN SULLIVAN COUNTIES UNTIL 900 AM
EST...
AT 842 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF GLEN BURKE TO ABINGDON TO 10 MILES WEST OF MOUNTAIN
CITY TO 6 MILES NORTHEAST OF HAMPTON TO HOT SPRINGS...AND MOVING
EAST AT 55 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
BANNER HILL...ROSEDALE...ROCKY FORK...DYE...LINDELL...SHADY VALLEY...
LIMESTONE COVE...DOEVILLE...EMORY-MEADOW VIEW...GLADE SPRING...
DAMASCUS...NEVA...ELK MILLS...LAUREL BLOOMERY...ROAN MOUNTAIN...
KONNAROCK AND TRADE.
DH
Flood, Sevier
- When
- January 11, 11:30 AM EST to 1:15 PM EST
- Where
- Sevier County, 1 mi NE of Gatlinburg to 3 mi E of Gatlinburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.730, -83.507
Evacuation of Medlin Addition apartment as flooding would cut off access. Other minor flooding noted around town.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512651.